Health board warns of 'bad batch' of drugs at Swansea Bay area as number of people 'seriously ill'
Swansea Bay University Health Board has issued a warning after a number of people have become 'seriously ill' after overdosing on a 'bad batch' of illegal drugs.
The casualties were taken to the Emergency Department at Morriston Hospital in Swansea on Wednesday July 7 in a 'serious condition'.
It is believed that that the drugs were being mis-sold as Valium and Xanax.
In a statement on social media, the health board warned people of the dangers of taking drugs.
It said: "Warning: A number of people are seriously ill in Morriston Hospital after overdosing on what is believed to be a bad batch of illegal recreational drugs possibly being mis-sold as Valium and Xanax.
"The casualties were taken to the hospital’s Emergency Department today, Wednesday 7th July in a serious condition. People are being warned of the dangers of taking these drugs.
The Emergency Department remains extremely busy this evening, and people are being asked to avoid attending unless they have a serious injury or illness."
Health experts have also warned of the dangers of buying 'prescription' sedatives.
The Welsh Emerging Drugs & Identification of Novel Substances Project (WEDINOS) has seen a substantial increase in non-prescribed 'prescription' medications being submitted to the drug testing service in Wales.
The purchase of non-prescribed and non-controlled drugs, generally obtained through an online market, is a growing concern.
Josie Smith, Head of Substance Misuse for Public Health Wales and Programme Lead for WEDINOS said: "Whilst this last year has been extraordinary in so many ways, the work of WEDINOS has continued unabated.
"2020-21 has seen an increase in the proportion of benzodiazepine samples and, due to closure of pubs, bars and night clubs as part of COVID-19 pandemic restrictions, a relative decrease in the submission of community samples of drugs including cocaine and other stimulants
"We are however increasingly aware of the high number of substitutions within benzodiazepines. These products may contain varying amounts of active ingredient, substituted drugs with different onset and duration times, different strengths or combinations of substances making it hard for individuals to know what they are taking and to reduce potential harms associated with use.
"This is a real threat to an individual's health including risks of the overdose and development of dependency. We would encourage anyone with concerns regarding use of non-prescribed benzodiazepines to seek information and support"
Following the increase in drugs related admissions, South Wales Police confirmed extra patrols of the hospital were carried out with no issues reported.